Pustular drug eruption due to Panax notoginseng saponins
ZhiQiang Yin,1,* LiWen Ma,1,* JiaLi Xu,2,* JiPing Xia,1 Dan Luo1
1Department of Dermatology, 2Department of Oncology, First Affiliated Hospital of Nanjing Medical University, Jiangsu, People's Republic of China
*These authors contributed equally to this work
Abstract: Panax notoginseng saponins (PNS) are a patented product in the People's Republic of China, and have extensive effects on the cardiovascular system. Here we report on four elderly patients (one male and three female) with drug eruption induced by PNS injection. All developed a sudden skin rash with pruritus from head to foot, and subsequently accepted hospitalization. In each case, PNS had been used for less than 1 week before appearance of the rash. No specific short-term medications or changes in diet or exposure to environmental factors immediately prior to appearance of the rash were identified. These four patients had some interesting features in common, ie, pustules, fever, and elevated circulating neutrophil counts, which required high-dose, long-term glucocorticoid therapy. To our knowledge, this is the first report of pustular drug eruption induced by PNS and provides a useful reference and warning for clinicians.
Keywords: pustule, drug eruption, acute generalized exanthematous pustulosis, Panax notoginseng saponins
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]